Winter Storm, Montgomery
- When
- December 22, 2:00 PM CST to 9:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- LAW ENFORCEMENT
A winter storm produced a mixture of sleet and snow across much of northern, western and central Arkansas during the day and early evening hours of the 22nd. Snowfall totals across the affected area generally ranged from 2 to 4 inches.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A winter storm produced a mixture of sleet and snow across much of northern, western and central Arkansas during the day and early evening hours of the 22nd. Snowfall totals across the affected area generally ranged from 2 to 4 inches. However, scattered amounts between 4 and 6 inches were reported in the higher elevations of west-central and north-central Arkansas. The accumulation of snow on area roadways made travel conditions very hazardous, resulting in numerous traffic accidents. Portions of Interstate 40 in central Arkansas were shut down for almost 2 days after the storm ended due to significant ice accumulation on the roadway and a number of vehicles still stranded along the highway. Since temperatures remained below freezing over much of Arkansas through Christmas, many secondary roads remained ice covered and treacherous for travel. Also, the Little Rock area recorded it's first white Christmas since 1990.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 22, 11:20 AM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 1120 AM CST WED DEC 22 2004 .DISCUSSION... NEXT ROUND OF PRECIP WORKING INTO THE FA FROM THE SW ATTM. HOURLY ANALYSIS OF SFC TEMPS INDC FREEZING LINE HAS MADE PROGRESS SWD OVR ERN AND CNTRL AR...WHERE TERRAIN IS FLATTER. MEANWHILE...LEADING EDGE OF FREEZING TEMPS HAS HELD IN PLACE OVER THE AR RVR VALLEY. EFFECT OF EVAP COOLING CONT TO RESULT IN A MIXTURE OF PRECIP OVR CNTRL AND WRN AR. CHANGEOVER TO ALL SNOW EXPECTED IN LOCATIONS WHERE BEST CAA CONTS THIS AFTN. MIXED PRECIP EXPECTED OVR CNTRL AND EVENTUALLY SRN AR AS SFC TEMPS SLOLY FALL. EXTENDED WINTER STORM WARNING FURTHER SWD ACRS W-CNTRL AR INTO THIS EVENING WHERE TERRAIN FEATURES WL HELP TO ENHANCE SNOW AMOUNTS. REST OF HEADLINES LEFT AS IS. MUCH LOWER DEWPOINTS HAVE ADVECTED INTO NRN AR THIS MRNG. THIS MAY HOLD DOWN PRECIP AMOUNTS ACRS THAT AREA THIS AFTN AND EVENING. UPDATED ZNS AND GRIDS ALREADY OUT. && .PREV DISCUSSION... ISSUED AT 353 AM CST WED DEC 22 2004 THE MAIN TOPIC THIS MORNING IS THE WINTER STORM WHICH IS WELL UNDERWAY. THE LATEST SURFACE MAP SHOWED AN AREA OF LOW PRESSURE CENTERED NEAR GALVESTON TEXAS WITH AN INVERTED TROUGH EXTENDING NORTHEAST INTO SOUTHEAST ARKANSAS. MUCH COLDER AIR WAS NORTH OF THIS TROUGH. MONTICELLO AND ELDORADO CONTINUE TO BE IN THE WARM SECTOR. THE COLD AIR WILL FILTER INTO THE AREA TODAY AND TEMPERATURES WILL BE FALLING THROUGHOUT THE DAY. THE LATEST RADAR IMAGERY SHOWED ABUNDANT RAINFALL OVER THE EASTERN HALF OF THE CWA WITH INCREASING COVERAGE IN THE SOUTHWEST. WILL ISSUE A WINTER STORM WARNING FOR NORTHERN COUNTIES AND A WINTER WEATHER ADVISORY FOR PARTS OF CENTRAL ARKANSAS THROUGH 9 PM TONIGHT. THE COLD AIR WILL BE SHALLOW INITIALLY AS IT MOVES IN. THIS WILL BRING A CHANCE OF FREEZING RAIN BEFORE THE RAIN CHANGES OVER TO SNOW. THE LATEST FORECAST SOUNDING SHOWS A WARM LAYER JUST ABOVE THE GROUND THROUGH 18Z FOR KLZK. MODELS ARE IN GOOD AGREEMENT WITH PREVIOUS RUNS WITH THE MOVEMENT OF THIS SYSTEM. RAIN WILL CHANGE TO SNOW IN THE NORTH EARLY THIS MORNING...AND 18-20Z IN THE LITTLE ROCK METRO AREA. 3-5 INCHES OF SNOW ARE EXPECTED IN THE NORTH...1-2 INCHES IN CENTRAL ARKANSAS... AND LESS THAN AN INCH IN THE SOUTH. NORTH WINDS WILL GUST TO 30 MPH ALSO THIS AFTERNOON. WILL GO WITH 100 PERCENT POPS TODAY...THEN DECREASE POPS THIS EVENING. ALL PRECIP SHOULD MOVE OUT OF THE STATE BY 12Z THURSDAY. HIGH PRESSURE AND DRY WEATHER MOVES IN FOR THURSDAY AND FRIDAY. COLD TEMPERATURES WILL BE THE RULE HOWEVER. && .LZK WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL 900 PM CST WEDNESDAY FOR ZONES ARZ003>007...ARZ012>016...ARZ021... ARZ024>025. WINTER STORM WARNING UNTIL 900 PM CST WEDNESDAY FOR ZONES ARZ022>023...ARZ030>031...ARZ037>038...ARZ040>041. WINTER WEATHER ADVISORY UNTIL 900 PM CST WEDNESDAY FOR ZONES ARZ022>023...ARZ030>034...ARZ037>047...ARZ052>054. && 44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CST WED DEC 22 2004 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231100- BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS- DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE- IZARD-JACKSON-JOHNSON-LINCOLN-LOGAN-MARION-MONTGOMERY-NEWTON- OUACHITA-PERRY-PIKE-POLK-POPE-SALINE-SCOTT-SEARCY-SHARP-STONE- VAN BUREN-WHITE-YELL-ARKANSAS-JEFFERSON-LONOKE-MONROE-PRAIRIE- PULASKI-WOODRUFF- 500 AM CST WED DEC 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A MIXTURE OF SNOW...SLEET AND FREEZING RAIN ACROSS NORTHERN ARKANSAS WILL BECOME ALL SNOW THIS MORNING. IN CENTRAL SECTIONS OF THE STATE...WIDESPREAD RAIN WILL BE NOTED...BUT PRECIPITATION WILL TRANSITION INTO A WINTRY MIX BY NOONTIME. MAINLY RAIN WILL OCCUR IN THE SOUTH THROUGH THIS AFTERNOON. TEMPERATURES WILL FALL THROUGHOUT THE DAY...WITH BREEZY CONDITIONS ACROSS THE REGION. WITH TEMPERATURES BELOW FREEZING IN NORTH AND CENTRAL SECTIONS BY THIS AFTERNOON...WIND CHILL INDICES WILL BE IN THE SINGLE DIGITS AND TEENS. WIND CHILLS MAY ACTUALLY FALL BELOW ZERO TONIGHT IN THE NORTHERN COUNTIES. BY THIS EVENING...LIGHT SNOW WILL BE FALLING STATEWIDE. THE SNOW WILL CONTINUE BEFORE TAPERING OFF AFTER MIDNIGHT. AS FAR AS ACCUMULATIONS...SNOW TOTALS MAY REACH 6 INCHES IN SOME AREAS NORTH OF CLARKSVILLE AND NEWPORT THROUGH THIS EVENING. IN GENERAL...3 TO 6 INCHES OF SNOW CAN BE EXPECTED ACROSS THE NORTHERN THIRD OF ARKANSAS...WITH 1 TO 3 INCHES IN THE CENTRAL THIRD. LESS THAN AN INCH OF SNOW WILL FALL FARTHER SOUTH. A WINTER STORM WARNING HAS BEEN POSTED ACROSS THE NORTH THROUGH THIS EVENING...WITH A WINTER WEATHER ADVISORY IN CENTRAL SECTIONS OF THE STATE. THE WARNING AND ADVISORY AREAS COVER SPOTS NORTH OF ARKADELPHIA...LITTLE ROCK AND CLARENDON. TRAVEL IN THE WARNING AND ADVISORY AREAS WILL BECOME HAZARDOUS DUE TO SNOW COVER AND ICE. THIS WILL ESPECIALLY BE THE CASE AROUND BRIDGES AND OVERPASSES...WHICH WILL BE EXPOSED TO BELOW FREEZING TEMPERATURES. A WARM GROUND MAY ACTUALLY IMPROVE CONDITIONS ALONG ROADWAYS...WITH MELTING OCCURRING. ACROSS THE SOUTH...BRIDGES AND OVERPASSES MAY BECOME SNOW OR ICE COVERED THIS EVENING AS TEMPERATURES FALL BELOW THE FREEZING MARK. EVEN IN AREAS WHERE SNOW DOES NOT OCCUR...WATER ON BRIDGES WILL FREEZE...WITH PATCHES OF ICE FORMING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE STORM SYSTEM RESPONSIBLE FOR THE WINTER WEATHER ON WEDNESDAY WILL DEPART TO THE NORTHEAST. ARCTIC HIGH PRESSURE WILL FOLLOW...BRINGING DRY BUT VERY COLD WEATHER THROUGH AT LEAST THE FIRST PART OF THE WEEKEND. TEMPERATURES DURING THIS PERIOD WILL BE WELL BELOW NORMAL. ON FRIDAY MORNING AND ON THE MORNING OF CHRISTMAS DAY...READINGS ACROSS MUCH OF THE STATE WILL PLUMMET INTO THE SINGLE DIGITS AND TEENS. IN AREAS OF THE NORTH THAT GET ANY SIGNIFICANT SNOWFALL...LOW TEMPERATURES OF ZERO OR LESS MAY BE POSSIBLE. HIGH TEMPERATURES WILL LIKELY NOT REACH FREEZING AGAIN UNTIL CHRISTMAS DAY. PEOPLE MAY WANT TO CONSIDER RUNNING A STREAM OF WATER IN THEIR HOMES TO PROTECT PIPES FROM FREEZING. LATE IN THE WEEKEND AND EARLY NEXT WEEK...THE PATTERN WILL CHANGE WITH A SOUTHWEST WIND FLOW ALOFT BRINGING MORE PACIFIC AIR AND A WARMING TREND. A STORM SYSTEM WILL ARRIVE BY TUESDAY FROM THE WEST WITH A CHANCE OF SHOWERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 46
The national radar mosaic for the moment the first event began.
35 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431299, 5431298, 5431306, 5431307, 5431295, 5431296, 5431204, 5431205, 5431208, 5431209, 5431210, 5431213, 5431214, 5431218, 5431297, 5431300, 5431308, 5431206, 5431211, 5431212, 5431215, 5431216, 5431217, 5431219, 5431292, 5431293, 5431301, 5431207, 5431294, 5431302, 5431303, 5431304, 5431305, 5431309, 5431310.